Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 27, NWS La Crosse, WI

May 9, 20225 counties in Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2022, 9:15 PM CDT for 5 counties in Wisconsin; Winona County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2022, 9:15 PM CDT (02:15 UTC)
Expired
May 9, 2022, 10:00 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Winona County, MN, Clark County, WI, Jackson County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 35 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:47 PM CDTHAIL 15 Nne New Amsterdam, WI
May 9, 9:50 PM CDTHAIL 0.753 Ne New Amsterdam, WIREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:50 PM CDTTornado WatchSPC7 hr
May 9, 8:17 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS53 KARX 100215
SVRARX
MNC169-WIC019-053-063-081-121-100300-
/O.NEW.KARX.SV.W.0027.220510T0215Z-220510T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
915 PM CDT Mon May 9 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Winona County in southeastern Minnesota...
  Northern La Crosse County in west central Wisconsin...
  Southwestern Clark County in central Wisconsin...
  Western Jackson County in west central Wisconsin...
  Northwestern Monroe County in west central Wisconsin...
  Trempealeau County in west central Wisconsin...

* Until 1000 PM CDT.

* At 915 PM CDT, severe thunderstorms were located along a line
  extending from near Blair to 8 miles northeast of Galesville,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  North Bend around 925 PM CDT.
  Black River Falls and Hatfield around 950 PM CDT.

Other locations impacted by these severe thunderstorms include
Franklin, Shamrock, Camp Decorah, Stevenstown, Perry Creek Recreation
Area, Ridgeway and North Branch.

This includes the following highways...
 Interstate 94 between mile markers 94 and 123.
 Interstate 90 in Minnesota between mile markers 254 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.

For your protection move to an interior room on the lowest floor of 
a building.

&&

LAT...LON 4397 9078 4389 9171 4405 9161 4403 9159
      4403 9156 4404 9157 4409 9154 4414 9156
      4448 9134 4461 9063
TIME...MOT...LOC 0215Z 256DEG 37KT 4434 9126 4419 9127 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAA
2 follow-up statements
129 
WWUS53 KARX 100249
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
949 PM CDT Mon May 9 2022

MNC169-WIC019-053-063-081-121-100300-
/O.CON.KARX.SV.W.0027.000000T0000Z-220510T0300Z/
Winona MN-La Crosse WI-Clark WI-Jackson WI-Monroe WI-Trempealeau WI-
949 PM CDT Mon May 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN WINONA...NORTHERN LA CROSSE...SOUTHWESTERN CLARK...
WESTERN JACKSON...NORTHWESTERN MONROE AND SOUTHEASTERN TREMPEALEAU
COUNTIES...

At 949 PM CDT, severe thunderstorms were located along a line
extending from near Hatfield to 6 miles north of West Salem, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Hatfield around 955 PM CDT.
  Cataract around 1010 PM CDT.

Other locations impacted by these severe thunderstorms include
Franklin, Shamrock, Camp Decorah, Stevenstown, Perry Creek Recreation
Area, Ridgeway and North Branch.

This includes the following highways...
 Interstate 94 between mile markers 99 and 123.
 Interstate 90 in Minnesota between mile markers 261 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9158 4401 9149 4445 9112 4461 9063
      4397 9078
TIME...MOT...LOC 0249Z 250DEG 39KT 4441 9068 4399 9109 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAA
810 
WWUS53 KARX 100258
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
958 PM CDT Mon May 9 2022

MNC169-WIC019-053-063-081-121-100307-
/O.EXP.KARX.SV.W.0027.000000T0000Z-220510T0300Z/
Winona MN-La Crosse WI-Clark WI-Jackson WI-Monroe WI-Trempealeau WI-
958 PM CDT Mon May 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINONA...NORTHERN
LA CROSSE...SOUTHWESTERN CLARK...WESTERN JACKSON...NORTHWESTERN
MONROE AND SOUTHEASTERN TREMPEALEAU COUNTIES WILL EXPIRE AT 1000 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Wisconsin.

LAT...LON 4390 9158 4401 9149 4445 9112 4461 9063
      4397 9078
TIME...MOT...LOC 0257Z 256DEG 37KT 4443 9058 4401 9099 

$$

KAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:19 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 9, 6:19 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
619 PM CDT Mon May 9 2022

.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon May 9 2022

Key Messages:

- Severe weather threat this evening

A low pressure system over eastern North Dakota is slated to lift
northeastward through southern Canada as the associated short wave
trough rides up and along the southwest to northeast oriented
pressure gradient with ridging holding steady off to the east.
Satellite imagery shows an expansive field of stable cumulus over
the forecast area with sounding analysis showing a decent capping
inversion in place. Depending on how well surface temperatures reach
this afternoon will play a large roll into how quickly storms can
develop as a front approaches from the west and the lower atmosphere
destabilize. There is a brief window where severe weather is
expected. Should this play out there will be a chance
for surface based storms. With enough overlap of strong shear and
CAPE, some storms could be severe with the main threats being hail,
winds, and a few tornadoes.

Tuesday Through Thursday

Tuesday will depend on the progress of the cold front and where it
settles.  The current trends have the front lingering...then
gradually dropping south during the day.  Scattered showers and
thunderstorms will be possible however convergence along the front
and the warm advection is on the weaker side.  The HREF MUCAPE axis
for Tuesday is from Iowa toward southern WI and this increases from
3000 J/kg during the day to 4500 J/kg.  The HREF also has some max
UH areas along the gradient of MLCAPE near I90 around 16Z and these
shift east through early afternoon, with a second area increasing
farther south across southwest WI into central and eastern WI during
the afternoon. The forecast soundings have shear values of 45 to
55kts. Thus... if can see better convergence could see stronger
storms along the front.  The marginal risk has been elevated to a
slight risk for parts of WI and includes areas from Tomah eastward.

A mid latitude wave will lift northeast Wednesday into Thursday. The
location of the mid-level ridge extends from Arkansas north toward
Wisconsin. Forecast soundings show warm mid level temperatures in
place with the organized convection across the Dakotas into
MN/northern WI and the U.P.  The low level jet strengthens over the
Plains into the Upper Mississippi Valley with a surface front in the
area.  Locally, precipitation chances appear to be isolated, however
storms may try to develop southward Wednesday night. In the shorter
term will need to watch the periphery of the cap each day.
Thursday looks like the warmest day with highs in the 80s to lower
90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon May 9 2022

Main focus for this TAF period is showers and scattered
convection moving through the area this evening. Thunderstorm
cells have developed in SE Minnesota and are moving northeast.
Additional cells could develop south of the current ones, which
would impact the airports. Thunderstorms should impact KRST
briefly this evening, so have included in a TEMPO group for a few
hours. Because KLSE is further downstream, there is lower
confidence on storms directly impacting that site. For now, stuck
with VCTS, but will continue to monitor for storm development and
amend the TAF if necessary. When showers move in, ceilings will
lower to MVFR conditions and gusts up to 28 kts are possible.

Once storms and showers move past the TAF sites, ceilings should
improve to VFR and winds speeds will decrease. Another round of
light showers is expected for tomorrow morning through the end of
the TAF period. Ceilings could lower to MVFR conditions when the
rain moves in.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Peters/MEP/Zapotocny
AVIATION...Dahl
Hazardous weather outlook, May 9, 12:38 PM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1238 PM CDT Mon May 9 2022

IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145-
Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota through southwest and central
Wisconsin.

.DAY ONE...Today and Tonight

Southeast winds will gust up to 40 mph today.

Scattered storms may develop this evening. Any storms that
develop could become severe with large hail, damaging winds, and
possibly a tornado, mainly between 6 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of
the week, but it is too early to discern any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ018-019-029-102145-
Floyd-Chickasaw-Fayette-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

Southeast winds of 20 to 30 mph with gusts upwards of 45 mph
today. A Wind Advisory is in effect.

Scattered storms may develop this evening. Any storms that
develop could become severe with large hail, damaging winds, and
possibly a tornado, mainly between 6 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of
the week, but it is too early to discern any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Buffalo-Trempealeau-La Crosse-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight
Southeast winds of 20 to 30 mph with gusts upwards of 50 mph
today. A Wind Advisory is in effect for parts of the area.

Numerous storms may develop this evening. Any storms that develop
could become severe with very large hail, a tornado, possibly
strong, and damaging winds mainly between 6 PM and 11 PM.
Lightning can be expected with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of the
week, but it is too early to discern any severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early evening.

Zapotocny

In the hours before

Local storm report, May 9, 8:03 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     3 N STEWARTVILLE        43.90N 92.49W
05/09/2022  M76 MPH          OLMSTED            MN   ASOS

&&
Local storm report, May 9, 8:04 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 E WABASHA             44.36N 92.00W
05/09/2022  U0.50 INCH       WABASHA            MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, May 9, 8:05 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             4 NE MITCHELL           43.35N 92.81W
05/09/2022  U1.75 INCH       MITCHELL           IA   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&
Local storm report, May 9, 8:09 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             2 SE NELSON             44.40N 91.97W
05/09/2022  U0.75 INCH       BUFFALO            WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 9, 8:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             OSAGE                   43.28N 92.81W
05/09/2022  M1.50 INCH       MITCHELL           IA   PUBLIC

&&
Local storm report, May 9, 9:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
905 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             ARCADIA                 44.25N 91.49W
05/09/2022  M0.25 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

0855 PM     HAIL             2 W ARCADIA             44.25N 91.53W
05/09/2022  M0.88 INCH       BUFFALO            WI   LAW ENFORCEMENT

0850 PM     TSTM WND GST     STRUM                   44.55N 91.39W
05/09/2022  M50 MPH          TREMPEALEAU        WI   FIRE DEPT/RESCUE

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:13 PM CDTSevere Thunderstorm WarningARXBuffalo47 min
May 9, 7:34 PM CDTSevere Thunderstorm WarningARXBuffalo56 min
May 9, 7:59 PM CDTTornado WarningARXBuffalo46 min
May 9, 8:18 PM CDTSevere Thunderstorm WarningARXBuffalo, Clark, Jackson, Trempealeau57 min
May 9, 8:29 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau61 min
May 9, 8:32 PM CDTTornado WarningARXBuffalo, Trempealeau32 min
May 9, 9:39 PM CDTSpecial Weather StatementARXCrawford, Vernon66 min
May 9, 10:01 PM CDTSpecial Weather StatementARXJackson, La Crosse, Monroe29 min
May 9, 10:31 PM CDTSpecial Weather StatementARXMonroe29 min
May 9, 10:44 PM CDTSevere Thunderstorm WarningARXRichland, Vernon46 min
May 9, 10:50 PM CDTSpecial Weather StatementARXCrawford55 min
May 9, 11:01 PM CDTSpecial Weather StatementARXJuneau44 min
May 9, 11:28 PM CDTSevere Thunderstorm WarningARXAdams21 min
May 9, 11:39 PM CDTSpecial Weather StatementARXGrant, Richland36 min
May 9, 11:52 PM CDTSpecial Weather StatementARXAdams23 min
May 9, 7:29 PM CDTSpecial Weather StatementARXWabasha31 min
May 9, 7:41 PM CDTSevere Thunderstorm WarningARXFillmore, Mower64 min
May 9, 8:43 PM CDTSevere Thunderstorm WarningARXFillmore47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.